Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 98, NWS Midland/Odessa, TX

August 15, 20054 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2005, 8:11 AM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2005, 8:11 AM CDT (13:11 UTC)
Expired
Aug 15, 2005, 11:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Borden County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 151315
FFWMAF
TXC033-227-335-415-151615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 AM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS
  BORDEN COUNTY IN WEST TEXAS
  HOWARD COUNTY IN WEST TEXAS
  MITCHELL COUNTY IN WEST TEXAS

* UNTIL 1115 AM CDT

* AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  WIDESPREAD HEAVY RAIN ACROSS MUCH OF SCURRY...BORDEN...HOWARD...
  AND MITCHELL COUNTIES. FLASH FLOODING IS POSSIBLE FROM THESE 
  STORMS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COAHOMA...
  KNAPP...
  IRA...
  SNYDER...

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3213 10168 3211 10073 3288 10071 3290 10163

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:36 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 15, 3:36 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 AM CDT MON AUG 15 2005

.SHORT TERM...
WET PATTERN REMAINS IN PLACE ACRS W TX AS WATER VAPOR DEPICTS
PRESENCE OF ABUNDANT SUBTROPICAL MSTR. ANALYSIS OF WATER VAPOR
REVEALS SHRTWV TROF INVOF KELP WITH 5H WEAKNESS/UPR DIVERGENCE
EXTENDING SE THRU RIO GRANDE/BIG BEND REGION. PRIMARY MID LEVEL
THETA-E RIDGE AXIS HAS BEEN PUSHED E...HOWEVER MID LEVEL IS EXPECTED
TO BACK ALLOWING THETA-E RIDGE TO PUSH BACK W THIS MORNING. LOW
LEVEL LIFT REMAINS EVIDENT AS WELL. KMAF VWP INDICATES NE WINDS A
FEW GATES DEEP WITH SLY FLOW ALOFT...THUS WAA IN PLACE. UPGLIDE
CONTINUES TO REMAIN EVIDENT I305-310K AND WILL INCREASE THRU 12Z AS
NE LOW LEVEL WINDS VEER TO THE ESE. AS OF 08Z SHRA DEVELOPING S-E OF
KMAF WHERE NAM/GFS INDICATES STRONGEST 7H-5H OMEGA FIELDS. ALSO
TSTMS CONTINUE ACRS THE RIO GRANDE WHERE IR INDICATES COOLING TOPS
CONFIRMING LIFT ASSOCD WITH AFOREMENTIONED SHRTWV TROF. ACCORDINGLY
SO EXPECT THAT SHRA/TSRA WILL TEND TO REFORM WWD NEXT FEW HOURS.
HIEST POP ORIENTATION OF NE-SW IN GRIDS LOOKS GOOD BUT WILL INCREASE
AREAL COVERAGE OF LIKELY POPS A LITTLE FARTHER W AND S WHERE LOW
LEVEL CONVERGENCE INCREASES INVOF FRONTAL REMNANTS. ANY BREAKS IN
CLOUDS WILL CERTAINLY RESULT IN INCREASED TSTM COVERAGE...ESPECIALLY
ACRS TRANS PECOS THIS PM. POTENTIAL FOR HEAVY RAIN STILL LOOMS
TONIGHT MAINLY E OF A LINE FROM GAIL...TO MIDLAND...TO THE BIG BEND
NP AS MODELS INDICATE LIFT AND PRECIP DEVELOP ON NOSE OF 25KT LLJ.
THUS WILL RELUCTANTLY HOLD ONTO HIGH END SCT POPS TONIGHT. WILL
CONTINUE FLASH FLOOD WATCH FOR ALL BUT SE NM AND FAR WRN EDGE OF
CWFA.

.LONG TERM...
UPPER LEVEL SHORTWAVES FROM A LOW IN OLD MEXICO WILL CONTINUE TO
MOVE ACROSS THE CWA TUESDAY AND WEDNESDAY AS A FRONT CONTINUES TO
WEAKEN ACROSS THE AREA. THESE FEATURES WILL INTERACT WILL A MOIST
UNSTABLE AIRMASS TO PRODUCE WIDELY SCATTERED TO SCATTERED SHOWERS
THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY.

ON TUESDAY...THE MAIN FOCUS FOR PRECIPITATION WILL BE OVER THE
CENTRAL PERMIAN BASIN.  BY WEDNESDAY...THE FOCUS WILL SHIFT TOWARD
THE WEST AS A HIGH PRESSURE RIDGE OVER THE EASTERN US BEGINS TO
BUILD WESTWARD OVER THE EASTERN CWA.

PRECIPITATION CHANCES WILL DECREASE THE LATTER HALF OF THE WEEK AS
THE UPPER LEVEL HIGH CONTINUES TO BUILD OVER THE CWA.  WILL KEEP
ISOLATED POPS IN THE FORECAST...HOWEVER...AS WEAK UPPER LEVEL
DISTURBANCES CONTINUE TO MOVE AROUND THE WESTERN FRINGE OF THE HIGH.

MODELS HINT AT A COLD FRONT TRYING TO APPROACH THE CWA NEXT
WEEKEND...BUT WITH THE UPPER LEVEL RIDGE IN PLACE MODELS DISAGREE ON
WHETHER THE FRONT WILL GET THIS FAR SOUTH. THEREFORE...WILL NOT
RAISE POPS IN RESPONSE TO THE FRONT AT THIS TIME.

AS THE HIGH BUILDS INTO THE REGION...INCREASING HEIGHTS WILL RESULT
IN A WARMING TREND BEGINNING TUESDAY.  NEAR NORMAL TO SLIGHTLY ABOVE
NORMAL TEMPERATURES ARE EXPECTED BY THE LATTER PART OF THE WEEK.

&&

.HYDROLOGY...
COLORADO RIVER IS IN MINOR FLOOD FROM JBGT2 DOWNSTREAM THRU COLORADO
CITY...ADDITIONAL RAINS TODAY WILL ONLY ADD TO CURRENT ELEVATED
FLOW. RIO GRANDE IS EXPECTED TO HAVE ELEVATED FLOWS AS WELL AND
WOULD NOT BE SURPRISED TO SEE ADDITIONAL MINOR FLOODING AS RIO
CONCHOS BASIN IS RECEIVING HEAVY RAIN THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              78  66  86  70 /  70  50  50  30
CARLSBAD NM                78  62  91  68 /  50  30  30  30
DRYDEN TX                  80  68  91  72 /  70  50  40  20
FORT STOCKTON TX           78  67  89  69 /  60  50  50  30
GUADALUPE PASS TX          73  61  84  65 /  50  30  20  30
HOBBS NM                   76  63  90  67 /  50  30  20  30
MARFA TX                   72  57  81  60 /  60  40  40  30
MIDLAND INTL AIRPORT TX    77  66  86  71 /  60  50  50  30
ODESSA TX                  80  67  89  71 /  60  50  50  30
WINK TX                    82  68  93  72 /  50  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE

TX...FLASH FLOOD WATCH UNTIL 5 PM MONDAY FOR THE FOLLOWING ZONES:
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
     PRESIDIO VALLEY...REAGAN...REEVES COUNTY...SCURRY...TERRELL...
     UPTON...WARD...AND WINKLER.

&&

49/54
Hazardous weather outlook, Aug 15, 4:43 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 AM CDT MON AUG 15 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
443 AM CDT MON AUG 15 2005 /343 AM MDT MON AUG 15 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
HEAVY RAINS ARE AGAIN EXPECTED ACROSS MUCH OF THE TRANS PECOS AND
THE PERMIAN BASIN TODAY AND TONIGHT. RECENT WIDESPREAD HEAVY RAINS
HAVE SATURATED SOILS AND ADDITIONAL RAINS WILL GENERATE RUNOFF AND
FLOODING QUICKLY IN RURAL AND URBAN AREAS. HEAVY RAINS ACROSS THE
BIG BEND...THE RIO GRANDE...AND THE COLORADO RIVER BETWEEN GAIL AND
COLORADO CITY WILL RESULT IN FLOODING OF CREEKS...ARROYOS...AND
RIVER TRIBUTARIES. RIVER LEVELS ALONG THE COLORADO RIVER ARE HIGH
AND LEVELS ALONG THE RIO GRANDE ARE EXPECTED TO BECOME ELEVATED.
ALSO LOCAL DOWNBURST WINDS TO 60 MPH WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVER THE OUTLOOK AREA TUESDAY AND WEDNESDAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE... HOWEVER HEAVY RAIN WILL BE POSSIBLE WITH
SOME OF THE STORMS. WITH THE GROUND ALREADY SATURATED...FLOODING
OF LOW LYING AND FLOOD PRONE AREAS WILL BE POSSIBLE.

.SPOTTER AND SAFETY INFORMATION STATEMENT...
DURING FLOODS RESIDENTS ARE URGED NOT PLAY IN AND AROUND FLOOD WATERS
OR DRIVE THROUGH FLOODED ROADWAYS. WATER DEPTHS CAN BE MUCH HIGHER
THAN ANTICIPATED RESULTING IN UNNECESSARY RISK. LOCAL SPOTTER
GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE WEATHER
CONDITIONS FOR POSSIBLE FLOODING PROBLEMS THROUGH TUESDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:06 PM CDTFlash Flood WarningMAFHoward3 hr
Aug 14, 7:09 PM CDTFlash Flood WarningMAFMitchell3 hr
Aug 14, 7:57 PM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 14, 8:41 PM CDTFlash Flood WarningMAFScurry6 hr
Aug 15, 3:59 AM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 4:48 AM CDTFlash Flood WarningMAFGlasscock4 hr
Aug 15, 6:40 AM CDTFlash Flood WarningMAFMidland3 hr
Aug 15, 6:54 AM CDTFlash Flood WarningMAFEctor3 hr
Aug 15, 10:07 AM CDTFlash Flood WarningMAFMidland3 hr
Aug 15, 10:19 AM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 15, 11:05 AM CDTFlash Flood WarningMAFUpton3 hr
Aug 15, 11:21 AM CDTFlash Flood WarningMAFCrane3 hr
Aug 15, 11:37 AM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 1:14 PM CDTFlash Flood WarningMAFMidland6 hr
Aug 15, 1:24 PM CDTFlash Flood WarningMAFGlasscock3 hr
Aug 15, 1:58 PM CDTFlash Flood WarningMAFUpton5 hr
Aug 15, 3:31 PM CDTFlash Flood WarningMAFReagan4 hr
Aug 15, 3:54 PM CDTFlash Flood WarningMAFMitchell4 hr
Aug 15, 4:19 PM CDTFlash Flood WarningMAFGlasscock3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.